North Carolina, 2021Damaging Wind in North Carolina, June 21, 2021
June 21, 2021 · NWS RNK · 1 event in 1 county or zone
Strong southwesterly flow ahead of a front ushered in a humid air mass that became very unstable in the afternoon, resulting in numerous thunderstorms developing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwesterly flow ahead of a front ushered in a humid air mass that became very unstable in the afternoon, resulting in numerous thunderstorms developing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 1:51 PM EST, 4 hours 4 minutes earlier.
Area forecast discussion, Jun 21, 1:51 PM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
251 PM EDT Mon Jun 21 2021
.SYNOPSIS...
A cold front from the Great Lakes to Texas will trigger showers and
thunderstorms tonight and Tuesday before it moves of the East Coast.
High pressure with cooler and less humid weather will cover the Mid
Atlantic region and Carolinas on Wednesday and Thursday. The next
chance of rain arrives for the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 230 PM EDT Monday...
Pre-frontal storms tonight then cold front comes through on
Tuesday...
Air mass is becoming more unstable, with CAPES as high as 4000J/kg
west of the Appalachians. Best bulk shear remains just to the north
of the Greenbrier Valley. Strong mid level cap will continue to
erode with heating. After 21Z/5PM areal coverage of thunderstorms
will expand across the mountains and foothills. Hi-Res guidance
showed a cluster of storms in the North Carolina foothills and
another cluster tracing from northeast Tennessee into the New River
and Roanoke Valley before 00Z/8PM. Probability of precipitation has
been adjusted to fit these expected radar trends. Have added a gusty
wind and heavy rain threat to the attributes of the thunderstorm.
Precipitable water values will be in the 1.5 to 2.0 inch range
through midnight. Muggy air with surface dew points in the 60s to
lower 70s will limit drop in temperature tonight. Leaned toward the
warmer guidance for overnight lows.
Timing of the front and west edge of the deeper moisture is slightly
different between models with the GFS on the quicker side and the
RAP/NAM slower. All guidance has the front east into eastern
Virginia and North Carolina by the end of the day. But even
once the showers move southeast, abundant cloud cover will
remain. The combination of clouds and precipitation along with a
cooler air mass will result in maximum temperatures 5 to 15
degrees below normal. Stayed close to NBM guidance for highs on
Tuesday.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A Cool and Drier Midweek Period...
Tuesday evening into Tuesday night, the cold front will push south
and east of our area. An isolated storm is possible early. High
pressure over West Virginia Tuesday night will build eastward into
our area Wednesday. Low temperatures Tuesday night into Wednesday
morning will dip into the upper 30s in the coldest mountains valley
to the mid 50s in the piedmont. High pressure and a very dry air
mass building in across the area for Wednesday. Highs will warm into
the mid 60s in the mountains to around 80 degrees in the Piedmont.
Low temperatures will moderate Wednesday night to readings in the
mid 40s in the west to the mid 50s in the east. High pressure over
southern New England Thursday morning will move east into the
Atlantic ocean Thursday night. Under bright sunshine, High
temperatures Thursday will moderate to the lower 70s in the
mountains to the lower 80s in the piedmont. Low temperatures
Thursday night will be mild generally from the mid 50s in the
mountains to around 60 degrees in the piedmont.
Moderate confidence in the Short Term Forecast.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 145 PM EDT Monday...
Increasing likelihood of convection into the Weekend and early
next week...
Surface high pressure will move off the Mid-Atlantic coast. A
southerly flow will push Atlantic moisture into the region. Aloft,
the trough in the East will retrograde or reposition itself in the
central U.S. as upper ridge amplifies off the Mid-Atlantic coast.
As a result, deep southwest flow aloft will develop into the weekend
advecting rich moisture into our region. Several disturbances
tracking through the area will result in a daily chance in showers
and thunderstorms into the weekend and early next week. At this
time, the severe threat appears low, the threat for locally heavy
rainfall will increase with several days of increasingly numerous
diurnal convection.
The wet pattern should continue for a while as upper troughing
remains parked in the central U.S. leaving the eastern U.S. in a
moist and unstable southwest flow.
Moderate Confidence during Long Term Period.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 245 PM EDT Monday...
Scattered to numerous thunderstorms are expected through
midnight in the mountains and foothills of Virginia, North
Carolina and southeast West Virginia. Visibility and ceiling
will be MVFR with any of the stronger storms and gusty winds are
possible. Aside from any thunderstorms, the wind will be gusting
from the southwest up to 25 knots until sunset.
As a cold front approaches the area tonight and crosses the
region on Tuesday showers and thunderstorms will continue as
winds turn to the northwest. Precipitation will end from
northwest to southeast. Ceilings will also lower to MVFR behind
the front and may be into the IFR range along the western
Appalachians, including at KBCB, KLWB and KBLF.
Average confidence for ceiling, wind and visibility.
Extended Aviation Discussion...
A cold front will cross the area Tuesday. Expect MVFR to at
times IFR showers at all TAF sites Tuesday morning, before the
front clears the Piedmont some time Tuesday afternoon. Dry high
pressure will move in behind this front by Tuesday evening and
last until at least Thursday if not Friday as well before enough
moisture returns to increase scattered shower/tstm activity.
Winds behind the front will shift to the NW but not be
especially breezy, and already by Wednesday will switch back
around to light southeasterly as the high pressure moves off the
mid-Atlantic coast.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK
AVIATION...PMHazardous weather outlook, Jun 21, 1:24 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
224 PM EDT Mon Jun 21 2021
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-221830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
224 PM EDT Mon Jun 21 2021
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected to develop this afternoon and
continue into tonight. A few of the storms could become strong to
severe this afternoon and evening. The main hazards would be damaging
wind gusts and cloud-to-ground lightning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-221830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
224 PM EDT Mon Jun 21 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms are expected to develop this afternoon and
evening. A few of the storms could become strong to severe. The main
hazards would be damaging wind gusts and cloud-to-ground lightning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms are expected to develop along and east of the
Blue Ridge late Tuesday morning into the afternoon. There is a
marginal threat for strong to severe thunderstorms with this
activity ending by sunset. Damaging wind gusts and cloud-to-ground
lightning would be the main hazards with these thunderstorms.
For the remainder of the period, the probability for widespread
hazards is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jun 21, 1:46 PM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT Mon Jun 21 2021
WVZ508-211915-
Western Greenbrier-
246 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL GREENBRIER COUNTY...
At 245 PM EDT, a strong thunderstorm was located near Craigsville, or
near Richwood, moving east at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Leonard.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3822 8036 3811 8036 3807 8038 3806 8039
3817 8058 3827 8044
TIME...MOT...LOC 1845Z 289DEG 26KT 3828 8059
HANESSpecial weather statement, Jun 21, 4:30 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT Mon Jun 21 2021
NCZ001-018-019-212200-
Ashe-Wilkes-Watauga-
530 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN WILKES...EAST CENTRAL WATAUGA AND SOUTHEASTERN ASHE
COUNTIES...
At 529 PM EDT, a strong thunderstorm was located over Fleetwood, or
near Todd, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Glendale Springs...
Wilbar...
Deep Gap...
Cascade Falls...
Fleetwood...
Idlewild...
and Othello.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3623 8158 3632 8158 3642 8133 3622 8130
TIME...MOT...LOC 2129Z 257DEG 21KT 3630 8152
Hanes
Special weather statement, Jun 21, 4:58 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
558 PM EDT Mon Jun 21 2021
NCZ001-002-VAZ015-212230-
Ashe-Alleghany-Grayson-
558 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY...EAST CENTRAL ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA
AND SOUTH CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA...
At 558 PM EDT, a strong thunderstorm was located over Laurel Springs,
moving northeast at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sparta...
Independence...
Laurel Springs...
Whitehead...
Stratford...
Twin Oaks...
and Glade Valley.
LAT...LON 3647 8136 3663 8114 3646 8099 3644 8106
3643 8108 3643 8111 3642 8113 3642 8115
3643 8117 3640 8119 3638 8122 3636 8126
3636 8128
TIME...MOT...LOC 2158Z 237DEG 23KT 3645 8125
HanesSpecial weather statement, Jun 21, 5:43 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
643 PM EDT Mon Jun 21 2021
VAZ007-010-WVZ042-212315-
Tazewell-Bland-Mercer-
643 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN TAZEWELL...NORTHWESTERN BLAND AND SOUTHWESTERN MERCER
COUNTIES...
At 642 PM EDT, a strong thunderstorm was located near Tiptop, or near
Burkes Garden, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bluefield...
Bastian...
Burkes Garden...
Rocky Gap...
Ceres...
Clear Fork...
and Gratton.
LAT...LON 3708 8140 3719 8148 3738 8120 3717 8106
TIME...MOT...LOC 2242Z 241DEG 27KT 3718 8136
Hanes
Thunderstorm Wind, Wilkes
- When
- June 21, 5:55 PM EST
- Where
- Wilkes County, 0.25 mi E of Hays
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.250, -81.115
A thunderstorm producing damaging winds knocked several trees down in the area of the town of Hayes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, June 21, 2021$14 million · 65 kt wind · 26 events
- Rip Current in Wisconsin, June 21, 20211 death · 1 event
- Damaging Winds in Maryland, June 21, 2021$192,000 · 65 kt wind · 47 events
- Hail and Damaging Winds in New York, June 21, 2021$141,000 · 1 in hail · 51 events
- Damaging Winds in New York, June 21, 2021$114,000 · 50 kt wind · 35 events
- Flash Flood and Damaging Winds in West Virginia, June 21, 2021$131,000 · 50 kt wind · 27 events
- Damaging Winds in Kentucky, June 21, 2021$62,000 · 60 kt wind · 37 events
- Heat and Damaging Winds in New York, June 21, 2021$20,000 · 50 kt wind · 55 events
- Hail and Damaging Winds in Vermont, June 21, 2021$150,000 · 1.25 in hail · 10 events
- Flooding in Pennsylvania, June 21 to 22, 2021$210,000 · 2 events
- Tornado and Damaging Winds in New York, June 21, 2021$60,000 · EF1 · 4 events
- Flash Flooding and Flood in Ohio, June 21 to 23, 2021$99,000 · 50 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959140.